Virginia, 2007

Hail and Damaging Winds in Virginia, May 28, 2007

May 28, 2007 · NWS LWX · 6 events in 5 counties and zones

A cold front pushed south from Pennsylvania into Virginia during the evening of May 28th. A warm and unstable airmass ahead of the front allowed thunderstorms to develop across central Virginia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front pushed south from Pennsylvania into Virginia during the evening of May 28th. A warm and unstable airmass ahead of the front allowed thunderstorms to develop across central Virginia during the afternoon. Some of these storms became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 1:00 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 28, 1:00 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT MON MAY 28 2007

.SYNOPSIS...

A COLD FRONT WILL SAG SOUTH FROM SOUTHERN PENNSYLVANIA LATER THIS
EVENING BEFORE STALLING OVER SOUTHERN VIRGINIA OVERNIGHT. HIGH
PRESSURE WILL REGAIN CONTROL FOR THE END OF THE WORK
WEEK...ALLOWING WARM MOIST AIR TO ADVANCE NORTH ACROSS THE REGION. A
COLD FRONT IS EXPECTED TO APPROACH THE MID ATLANTIC FROM THE WEST
OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

MAIN STORY WITH THE CONVECTION THIS AFTN WILL BE A TALE OF MANY
BOUNDARIES. SEVERAL WEAK BOUNDARIES LEFTOVER FROM YESTERDAYS
CONVECTION STILL SOMEWHAT DETECTABLE IN RADAR IMAGERY AND
MESOANALYSIS. A WEAK DIFFERENTIAL HEATING BOUNDARY ALSO EXPECTED TO
DEVELOP LATER TODAY AS TEMPS WARM OVER THE CENTRAL AND SOUTHERN
PORTION OF THE CWA CONTRASTED AGAINST MORE EXTENSIVE CLOUD COVER
ACROSS NORTHERN TIER. MAINT SURFACE FRONTAL BOUNDARY STILL NORTH OF
THE MASON DIXON LINE ATTM BUT WILL SLOWLY SINK SOUTH AS THE DAY
PROGRESSES. DEPENDING ON HOW CONVECTION EVOLVES THIS
AFTERNOON...THAT FRONTAL BOUNDARY MAY LATER REFORM ACROSS SOUTHERN
ZONES DEPENDING ON HOW MUCH COLD POOL DEVELOPMENT CAN OCCUR WITH ANY
CONVECTION TODAY.

DEFINITELY SOME CONFLICTING SIGNALS TODAY REGARDING CONVECTION. SOME
DIFFERENCES BETWEEN YESTERDAY ARE NOTABLE. INSTABILITY WILL BE
SOMEWHAT LESS THAN YESTERDAY AS SURFACE DEWPOINTS ARE A COUPLE OF
DEGREES COOLER AND CIRRUS HAS BEEN INHIBITING STRONGEST INSOLATION.
THAT BEING SAID MLCAPES THIS AFTN STILL EXPECTED TO PEAK OUT AROUND
OR JUST ABOVE 1 KJ/KG ACROSS THE SOUTHERN 1/3 TO 1/2 OF THE CWFA.
H10-H8 CONVERGENCE IS NOT AS FOCUSED TODAY AS IT WAS YESTERDAY WHICH
WOULD SUGGEST COVERAGE TODAY WILL NOT BE AS EXTENSIVE AS YESTERDAY.
DOWNDRAFT CAPES WILL IMPRESSIVE TODAY /AOA 1 KJ/KG/ NONETHELESS AND
WITH SUMMERLIKE SOUNDINGS DOWNBURSTS ARE LIKELY AGAIN TODAY WITH THE
STRONGEST ACTIVITY. BEST ESTIMATE OF TIMING OF CONVECTION WOULD BE
PRETTY SIMILAR TO YESTERDAY OVERALL WITH ACTIVITY IN THE SHENANDOAH
VALLEY BY AROUND 19Z...WITH ADDITIONAL DEVELOPMENT FURTHER TO THE
ENE TOWARD DC/BALTIMORE BY AROUND 20-21Z. WITH THE LOSS OF THE
DIURNAL HEATING LATER THIS EVENING AND A DISTINCT LACK OF SYNOPTIC
SCALE FORCING TODAY OF ANY APPRECIABLE AMOUNT... CONVECTION SHOULD
WEAKEN RAPIDLY AFTER SUNSET AROUND 00Z OR SO.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY NIGHT/...

ALTHOUGH CONVECTION WILL HAVE DISSIPATED BY MIDNIGHT...THE COLD
FRONT WILL STALL OVER SOUTHERN VIRGINIA OVERNIGHT. CLOUDS WILL SCOUR
OUT OVER THE NORTH FAIRLY FAST...BUT LINGER IN THE SOUTH. GRADIENT
IS EXPECTED TO SPLIT THE FORECAST AREA IN HALF NORTH TO SOUTH. THE
REMAINING FRONTAL BOUNDARY WILL SERVE AS AN AREA OF FOCUS FOR
ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT ON TUESDAY AFTERNOON.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL HELP TO QUIET THE
OVERALL PATTERN OVER THE FORECAST AREA. A WARM AND MOIST BOUNDARY
LAYER WILL ALLOW ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON THROUGH THE END OF THE WORK WEEK. TEMPERATURES
WILL CONTINUE TO BE ABOVE NORMAL...WITH HIGHS IN THE UPPER 80S AND
LOWS AROUND 60.

MODELS CONTINUE TO SLOW DOWN THE NEXT FRONTAL SYSTEM LATER IN THE
WEEKEND. WENT CLOSE TO HPC GUIDANCE...WITH POPS BEGINNING SATURDAY
AHEAD OF THE FRONT AND CONTINUING THROUGH THE WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH 02Z...FOR
THE WASHINGTON DC TERMINALS AND SOUTH. DUE TO SCATTERED
COVERAGE...WILL CONTINUE MENTION OF VCTS AND CB IN CLOUD GROUP. AS
STORMS BECOME BETTER ORGANIZED...WILL AMEND ACCORDINGLY WITH MORE
SPECIFICS.

ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE FOR KCHO TUESDAY
AFTERNOON DUE TO CLOSE PROXIMITY TO STALLED FRONTAL BOUNDARY.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
HOURS THROUGH FRIDAY.

&&

.MARINE...

WINDS OVER THE WATERS STAY BELOW 15 KNOTS THROUGH THE FORECAST
PERIOD. THE COLD FRONT STALLS SOUTH OF THE WATERS OVER SOUTHERN
VIRGINIA OVERNIGHT BEFORE HIGH PRESSURE REGAINS CONTROL FOR THE END
OF THE WEEK. THE NEXT FRONT IS EXPECTED TO CROSS THE WATERS NEXT
WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAR
NEAR TERM...DRM
SHORT TERM...SAR
LONG TERM...SAR
AVIATION...SAR
MARINE...SAR
Hazardous weather outlook, May 28, 12:07 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 PM EDT MON MAY 28 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
107 PM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AS A COLD FRONT MOVES SOUTH TOWARD THE MASON DIXON LINE.
THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BE VERY MOIST AND
UNSTABLE. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EVENING...PRIMARILY BETWEEN 4 PM AND 7 PM. THE
PRIMARY RISK FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WHILE THERE IS STILL UNCERTAINTY REGARDING THE TIMING OF AN
APPROACHING COLD FRONT NEXT WEEKEND...CURRENT COMPUTER MODEL
PROJECTIONS SUPPORT A RISK OF SEVERE THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING ACROSS THE MID ATLANTIC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

MANNING

In the hours before

Local storm report, May 28, 10:26 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT MON MAY 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     JARRETTSVILLE           39.60N 76.47W
05/27/2007                   HARFORD            MD   FIRE DEPT/RESCUE

            POWERLINES DOWNED.

&&

MANNING
Special weather statement, May 28, 12:03 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
103 PM EDT MON MAY 28 2007

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-282200-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
103 PM EDT MON MAY 28 2007

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING...

WARM AND HUMID AIR REMAINS IN PLACE OVER THE REGION AGAIN THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON IN THE HEAT OF THE AFTERNOON. THE AIRMASS
IS VERY UNSTABLE TODAY...AND A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EARLY THIS EVENING.

AS A COLD FRONT APPROACHES FROM THE NORTH...A BROKEN LINE OF
THUNDERSTORMS IS EXPECTED TO FOCUS IN THE AREA ROUGHLY FROM
BALTIMORE MD TO HARRISONBURG VA MOVING VERY SLOWLY TO THE
SOUTHEAST. ANY SEVERE THUNDERSTORMS ARE EXPECTED TO OCCUR
GENERALLY BETWEEN 4 PM AND 7 PM. THE PRIMARY RISK FROM THE
STRONGEST STORMS WOULD BE DAMAGING WINDS. DANGEROUS LIGHTNING AND
HEAVY RAINFALL WILL OCCUR WITH ANY THUNDERSTORMS TODAY.

THOSE ENGAGING IN OUTDOOR ACTIVITIES TODAY ARE ENCOURAGED TO
LISTEN TO NOAA WEATHER RADIO AND KEEP AN EYE ON THE SKY. MAKE SURE
YOUR OUTDOOR PLANS TODAY INCLUDE A PLAN TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES.

MANNING
Local storm report, May 28, 12:22 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT MON MAY 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     CHARLOTTESVILLE         38.04N 78.49W
05/27/2007                   CITY OF CHARLOTTES VA   EMERGENCY MNGR

            TREES DOWN ON POWER LINES AND POWER LINES DOWNED IN THE
            CITY OF CHARLOTTESVILLE. POWER OUT EARLIER ON EMMITT
            STREET NOW RESTORED.

0315 PM     TSTM WND DMG     2 NW BROADWAY           38.63N 78.82W
05/27/2007                   ROCKINGHAM         VA   COUNTY OFFICIAL

            TREE DOWN ON ROUTE 259 NORTHWEST OF BROADWAY.

0347 PM     TSTM WND DMG     1 W MOUNT JACKSON       38.75N 78.66W
05/27/2007                   SHENANDOAH         VA   COUNTY OFFICIAL

            TREE DOWN ON MOUNT JACKSON ROAD BETWEEN SOUTH MIDDLE ROAD
            AND TISINGER ROAD.

0426 PM     TSTM WND DMG     PINE GROVE              38.54N 78.48W
05/27/2007                   PAGE               VA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN PINE GROVE.

0439 PM     HAIL             PINE GROVE              38.54N 78.48W
05/27/2007  M0.75 INCH       PAGE               VA   COUNTY OFFICIAL

            PENNY-SIZE HAIL REPORTED IN PINE GROVE

0445 PM     TSTM WND DMG     WOODVILLE               38.61N 78.18W
05/27/2007                   RAPPAHANNOCK       VA   COUNTY OFFICIAL

            TREE DOWN AT ROUTE 620 AND FIVE FORKS ROAD

0452 PM     TSTM WND DMG     FRONT ROYAL             38.92N 78.18W
05/27/2007                   WARREN             VA   LAW ENFORCEMENT

            A LARGE LIMB FELL ON A TRANSFORMER AND DOWNED POWER LINES
            IN FRONT ROYAL. POWER OUT IN THE EASTERN PART OF THE
            CITY.

0510 PM     HAIL             WARRENTON               38.72N 77.80W
05/27/2007  E0.88 INCH       FAUQUIER           VA   AMATEUR RADIO

            NICKEL SIZE HAIL REPORTED IN WARRENTON.

0524 PM     HAIL             BERRYVILLE              39.15N 77.98W
05/27/2007  M0.75 INCH       CLARKE             VA   NWS EMPLOYEE

            PENNY SIZE HAIL REPORTED IN BERRYVILLE

0538 PM     TSTM WND DMG     HAYMARKET               38.81N 77.64W
05/27/2007                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            ONE TREE DOWN NEAR JAMES MADISON HWY AND HAYMARKET DR.

0545 PM     TSTM WND DMG     CHARLES TOWN            39.29N 77.86W
05/27/2007                   JEFFERSON          WV   COUNTY OFFICIAL

            TREES DOWN ON SUMMIT POINT ROAD

0605 PM     TSTM WND DMG     ASHBURN                 39.04N 77.48W
05/27/2007                   LOUDOUN            VA   COUNTY OFFICIAL

            POWERLINES BLOWN DOWN. 911 CENTER REPORT.

0620 PM     TSTM WND DMG     MCLEAN                  38.94N 77.18W
05/27/2007                   FAIRFAX            VA   COUNTY OFFICIAL

            MULTIPLE REPORTS OF TREES DOWN AROUND THE NORTHERN END OF
            THE COUNTY. 911 CENTER REPORT. ROUTE 7 AND PIMMIT DRIVE
            IN TYSONS CORNER. ALSO CHESTERFIELD AVENUE AND OLD
            DOMINION DRIVE AT FOREST WOOD DRIVE.

0632 PM     TSTM WND DMG     ARLINGTON               38.88N 77.10W
05/27/2007                   ARLINGTON          VA   EMERGENCY MNGR

            TREES DOWN.

0637 PM     TSTM WND DMG     WASHINGTON              38.91N 77.02W
05/27/2007                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            SEVERAL TREES DOWN IN UPPER NORTHWEST.

0640 PM     TSTM WND DMG     OLNEY                   39.15N 77.08W
05/27/2007                   MONTGOMERY         MD   EMERGENCY MNGR

            ONE TREE DOWN NEAR GEORGIA AVE AND HWY 108.

0700 PM     TSTM WND DMG     CAPITOL HEIGHTS         38.88N 76.91W
05/27/2007                   PRINCE GEORGES     MD   EMERGENCY MNGR

            POWERLINES DOWN ON LARCHMONT AVE.

0710 PM     TSTM WND DMG     BOWIE                   38.96N 76.74W
05/27/2007                   PRINCE GEORGES     MD   PARK/FOREST SRVC

            200-300 TREES DOWNED. SEVERAL TREES ON VEHICLES. NO
            INJURIES REPORTED.

0711 PM     TSTM WND DMG     3 N WESTMINSTER         39.62N 77.01W
05/27/2007                   CARROLL            MD   EMERGENCY MNGR

            ONE TREE DOWN NEAR ROUTE 97 AND STONE RD.

0720 PM     TSTM WND DMG     LINTHICUM               39.21N 76.67W
05/27/2007                   ANNE ARUNDEL       MD   EMERGENCY MNGR

            TWO REPORTS OF TREES DOWN ON POWERLINES.

0720 PM     TSTM WND DMG     4 N BUTLER              39.59N 76.73W
05/27/2007                   BALTIMORE          MD   EMERGENCY MNGR

            TREE BLOCKING THE ROAD NEAR FALLS RD AND MT. CARMEL RD.

0755 PM     TSTM WND DMG     JARRETTSVILLE           39.60N 76.47W
05/27/2007                   HARFORD            MD   FIRE DEPT/RESCUE

            POWERLINES DOWNED.

&&
SUMMARY OF 27 MAY REPORTS. CORRECTED TIME OF JARRETTSVILLE REPORT.

MANNING
Special weather statement, May 28, 1:50 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT MON MAY 28 2007

VAZ037-038-050-281915-
ORANGE VA-GREENE VA-ALBEMARLE VA-
250 PM EDT MON MAY 28 2007

...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE AND ALBEMARLE
COUNTIES...

AT 250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF DYKE...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF AMICUS...EARLYSVILLE...ADVANCE MILLS...
RUCKERSVILLE...QUINQUE...HOLLYMEAD AND EHEART WILL BE AFFECTED BY
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, May 28, 1:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT MON MAY 28 2007

VAZ026-281915-
ROCKINGHAM VA-
252 PM EDT MON MAY 28 2007

...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY...

AT 252 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF HARRISONBURG...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITY OF MASSANUTTEN WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 121 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
May 28, 2:35 PM EST
Where
Rockingham County, 4 mi SSW of Elkton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.367, -78.648

A Trained Spotter measured a wind gust of 60 MPH with tree limbs down south of Elkton, VA.

Hail, Rockingham

When
May 28, 2:39 PM EST
Where
Rockingham County, 5 mi SW of Elkton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.369, -78.685

A Trained Spotter reported quarter size hail southwest of Elkton, VA.

Thunderstorm Wind, Orange

When
May 28, 2:56 PM EST
Where
Orange County, Gordonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.150, -78.180

A Trained Spotter reported a tree down over the railroad track on Route 690 in Gordonsville, VA.

Thunderstorm Wind, Madison

When
May 28, 3:13 PM EST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.380, -78.270

The Sheriff's Office reported a tree down just outside Madison, VA.

Hail, Nelson

When
May 28, 3:52 PM EST
Where
Nelson County, Lovingston
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.770, -78.880

Law Enforcement reported penny size hail in Lovingston, VA.

Thunderstorm Wind, Albemarle

When
May 28, 4:30 PM EST to 4:42 PM EST
Where
Albemarle County, 2 mi S of Greenwood to Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.021, -78.770

County Officials reported several trees down between Greenwood and Batesville in Albemarle County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27295, 27290, 27292, 27293, 27291, 27294.